Alert archive / Georgia / Severe Thunderstorm Warnings in 2009

Severe Thunderstorm Warning 444, NWS Atlanta, GA

October 9, 2009Catoosa County, Dade County, Walker County, Georgia

NWS Atlanta, GA issued this severe thunderstorm warning at Oct 9, 2009, 7:29 PM EDT for Catoosa County, Dade County, Walker County, Georgia. It was in force for 30 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Oct 9, 2009, 7:29 PM EDT (23:29 UTC)
Expired
Oct 9, 2009, 7:59 PM EDT
In force
30 min
Issued by
NWS Atlanta, GA
Area
Storm-based polygon

Counties Catoosa County, GA, Dade County, GA, Walker County, GA

The radar

The Northeast Alabama radar (KHTX), 79 km from the middle of the area, began a volume at 23:29 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Oct 9, 6:53 PM EDTSevere Thunderstorm WatchSPC4 hr

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 12:00Z, 11.5 hours before the alert went out and 180 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 12:00Z on 2009-10-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1183 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 12:00Z on 2009-10-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 270 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1183 J/kg
Mixed-layer CIN
-9 J/kg
Mixed-layer LCL
667 m above ground
0-6 km bulk shear
55 kt
0-1 km storm-relative helicity
270 m²/s²
0-3 km storm-relative helicity
259 m²/s²
Significant tornado parameter
2.0
Supercell composite
8.5

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS52 KFFC 092329
SVRFFC
GAC047-083-295-100015-
/O.NEW.KFFC.SV.W.0444.091009T2329Z-091010T0015Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
729 PM EDT FRI OCT 9 2009

THE NATIONAL WEATHER SERVICE IN PEACHTREE CITY HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHERN CATOOSA COUNTY IN NORTHWEST GEORGIA
  NORTHEASTERN DADE COUNTY IN NORTHWEST GEORGIA
  NORTH CENTRAL WALKER COUNTY IN NORTHWEST GEORGIA

* UNTIL 815 PM EDT

* AT 729 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS UP TO 60
  MPH.  THIS STORM WAS LOCATED 6 MILES SOUTHWEST OF LOOKOUT
  MOUNTAIN...MOVING NORTHEAST AT 45 MPH.

* OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
  CHICKAMAUGA...ROSSVILLE AND FORT OGLETHORPE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IF YOU SEE WIND DAMAGE...LARGE HAIL OR SIGNIFICANT FLOODING...WAIT
UNTIL THE STORM HAS PASSED...AND THEN CALL THE NATIONAL WEATHER 
SERVICE TOLL FREE AT 1 8 6 6 7 6 3 4 4 6 6.

&&

LAT...LON 3500 8511 3500 8498 3499 8498 3479 8548
      3496 8554 3500 8544 3500 8512
TIME...MOT...LOC 2329Z 247DEG 41KT 3491 8542

$$
2 follow-up statements
000 
WWUS52 KFFC 092337
SVSFFC

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
737 PM EDT FRI OCT 9 2009

GAC083-092346-
/O.CAN.KFFC.SV.W.0444.000000T0000Z-091010T0015Z/
DADE GA-
737 PM EDT FRI OCT 9 2009

...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN DADE COUNTY IS
CANCELLED...

THE SEVERE THUNDERSTORMS HAVE EXITED DADE COUNTY. 

IF YOU OBSERVERED WIND DAMAGE OR SIGNIFICANT FLOODING...CALL THE 
NATIONAL WEATHER SERVICE TOLL FREE AT 1 8 6 6 7 6 3 4 4 6 6.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL MIDNIGHT EDT
SATURDAY MORNING FOR NORTHWESTERN GEORGIA.

LAT...LON 3500 8498 3499 8498 3483 8539 3488 8543
      3497 8537 3500 8536
TIME...MOT...LOC 2336Z 247DEG 41KT 3493 8533

$$

GAC047-295-100015-
/O.CON.KFFC.SV.W.0444.000000T0000Z-091010T0015Z/
WALKER GA-CATOOSA GA-
737 PM EDT FRI OCT 9 2009

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 815 PM EDT
FOR NORTHERN CATOOSA AND NORTH CENTRAL WALKER COUNTIES...

AT 736 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS UP
TO 60 MPH. THIS STORM WAS LOCATED NEAR CHATTANOOGA VALLEY...MOVING
NORTHEAST AT 45 MPH.

OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
FAIRVIEW...ROSSVILLE...FORT OGLETHORPE...LAKEVIEW...BOYNTON...INDIAN
SPRINGS AND GRAYSVILLE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IF YOU SEE WIND DAMAGE OR SIGNIFICANT FLOODING...WAIT UNTIL AFTER 
THE STORM HAS PASSED...AND THEN CALL THE NATIONAL WEATHER SERVICE 
TOLL FREE AT 1 8 6 6 7 6 3 4 4 6 6.

&&

LAT...LON 3500 8498 3499 8498 3483 8539 3488 8543
      3497 8537 3500 8536
TIME...MOT...LOC 2336Z 247DEG 41KT 3493 8533

$$
000 
WWUS52 KFFC 092359
SVSFFC

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
759 PM EDT FRI OCT 9 2009

GAC047-295-100008-
/O.CAN.KFFC.SV.W.0444.000000T0000Z-091010T0015Z/
WALKER GA-CATOOSA GA-
759 PM EDT FRI OCT 9 2009

...THE SEVERE THUNDERSTORM WARNING FOR NORTHERN CATOOSA AND NORTH
CENTRAL WALKER COUNTIES IS CANCELLED...

THE SEVERE THUNDERSTORM HAS EXITED NORTHERN CATOOSA AND NORTH 
CENTRAL WALKER COUNTIES. A SEVERE THUNDERSTORM WARNING REMAINS IN 
EFFECT FOR SOUTHERN CATOOSA AS WELL AS CENTRAL AND SOUTHERN WALKER 
COUNTIES UNTIL 830 PM EDT.

IF YOU OBSERVED WIND DAMAGE  OR SIGNIFICANT FLOODING...CALL THE 
NATIONAL WEATHER SERVICE TOLL FREE AT 1 8 6 6 7 6 3 4 4 6 6.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL MIDNIGHT EDT
SATURDAY MORNING FOR NORTHWESTERN GEORGIA.

LAT...LON 3500 8498 3499 8498 3483 8539 3488 8543
      3497 8537 3500 8536
TIME...MOT...LOC 2358Z 247DEG 41KT 3503 8504

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Atlanta, GA wrote its last area forecast discussion before this severe thunderstorm warning went out at Oct 9, 6:30 PM EDT, 59 minutes earlier.

Area forecast discussion, Oct 9, 6:30 PM EDT, 59 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
630 PM EDT FRI OCT 9 2009

.SHORT TERM /TONIGHT THROUGH SUNDAY NIGHT/...
EDGE OF BROAD FRONTAL BOUNDARY EVIDENT ON VISIBLE SATELLITE
IMAGE...PROGRESSING SLOWLY TO THE EAST. THIS RUN OF MODELS LOOKS A
BIT FASTER...BRINGING THE FRONT INTO NORTHWEST CORNER OF GA
SHORTLY AFTER 00Z. FRONT PUSHES INTO CENTRAL GA BY 12Z AND LOOKS
LIKE IT MAY STALL THERE SATURDAY AS UPPER FLOW REMAINS WEST TO
SOUTHWEST. LIKELY OR BETTER POPS TONIGHT NORTHWEST AND SATURDAY
NORTH AND PORTIONS OF CENTRAL. A FEW STRONG THUNDERSTORMS POSSIBLE
THIS EVENING MAINLY NORTHWEST. STRONG RIDGE BUILDING EASTWARD
ACROSS THE OHIO VALLEY ON SUNDAY MAY PUSH THE FRONT A BIT FARTHER
SOUTH. MODELS ARE NOW POINTING TOWARD SOME DRYING OVER NORTH GA
SUNDAY. HOWEVER...EASTERLY FLOW SETS UP ACROSS THE CWA ON SUNDAY
AND SOME WEAK OVERRUNNING COULD KEEP CLOUDS AND A CHANCE OF
SHOWERS IN THROUGH THE REMAINDER OF THE SHORT TERM. HAVE STAYED
CLOSE TO A BLEND OF MET/MAV...WITH ACTUAL NUMBERS DEPENDING ON
CLOUDS AND RAIN COVERAGE.

.LONG TERM /MONDAY THROUGH FRIDAY/...
MADE NO CHANGES TO THE EXTENDED. GA REMAINS IN A MOSTLY WESTERLY
FLOW WITH SEVERAL IMPULSES MOVING ACROSS THE AREA. THIS WOULD GIVE
US A CHANCE FOR SHOWERS/THUNDERSTORMS EACH DAY EXCEPT FOR MAYBE A
BRIEF DRY PERIOD AROUND THURSDAY.

&&

.AVIATION...
LINE OF TSRA IN ALABAMA WILL LIKELY WEAK SOMEWHAT BEFORE IT
ARRIVES...BUT BRIEF THUNDER IS STILL POSSIBLE AT ALL TAF SITES
THROUGH THIS EVENING. WINDS MAY BACK BRIEFLY AS WELL AHEAD OF THE
APPROACHING FRONT...SHIFTING FROM 200-210 TO 170-180 DEGREES. AS THE
MAIN FRONT APPROACHES...CIGS WILL DROP TO IFR AND IN SOME CASES LIFR
STARTING BETWEEN 6-8Z AND LASTING THROUGH MID-MORNING...WITH IFR TO
MVFR VSBYS. CIGS LIFT TO LOW MVFR BY SATURDAY AFTERNOON...WITH
POSSIBLE WIDESPREAD RAIN. EXPECT LITTLE THUNDER DUE TO THE LACK OF 9 /  70  70  20  10  20
CARTERSVILLE    65  70  52  72  57 /  70  70  20  20  20
COLUMBUS        73  80  63  75  65 /  40  60  40  40  30
GAINESVILLE     64  67  53  69  56 /  60  70  30  20  20
MACON           70  84  62  75  62 /  30  40  40  50  30
ROME            66  68  55  75  56 /  80  70  20  10  20
PEACHTREE CITY  66  74  58  72  57 /  60  70  40  30  30
VIDALIA         70  87  66  76  62 /  10  30  30  50  40

&&

.FFC WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

41/TDP
Hazardous weather outlook, Oct 9, 4:15 PM EDT, 3 hours 14 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATE
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
415 PM EDT FRI OCT 9 2009

GAZ001>009-011>016-019>025-027-030>039-041>062-066>076-078>086-
089>098-102>113-101530-
BALDWIN-BANKS-BARROW-BARTOW-BIBB-BLECKLEY-BUTTS-CARROLL-CATOOSA-
CHATTAHOOCHEE-CHATTOOGA-CHEROKEE-CLARKE-CLAYTON-COBB-COWETA-
CRAWFORD-CRISP-DADE-DAWSON-DEKALB-DODGE-DOOLY-DOUGLAS-EMANUEL-
FANNIN-FAYETTE-FLOYD-FORSYTH-GILMER-GLASCOCK-GORDON-GREENE-
GWINNETT-HALL-HANCOCK-HARALSON-HARRIS-HEARD-HENRY-HOUSTON-JACKSON-
JASPER-JEFFERSON-JOHNSON-JONES-LAMAR-LAURENS-LUMPKIN-MACON-
MADISON-MARION-MERIWETHER-MONROE-MONTGOMERY-MORGAN-MURRAY-
MUSCOGEE-NEWTON-NORTH FULTON-OCONEE-OGLETHORPE-PAULDING-PEACH-
PICKENS-PIKE-POLK-PULASKI-PUTNAM-ROCKDALE-SCHLEY-SOUTH FULTON-
SPALDING-STEWART-SUMTER-TALBOT-TALIAFERRO-TAYLOR-TELFAIR-TOOMBS-
TOWNS-TREUTLEN-TROUP-TWIGGS-UNION-UPSON-WALKER-WALTON-WARREN-
WASHINGTON-WEBSTER-WHEELER-WHITE-WHITFIELD-WILCOX-WILKES-
WILKINSON-
415 PM EDT FRI OCT 9 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH AND CENTRAL GEORGIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT
ISOLATED SEVERE THUNDERSTORMS EXPECTED ACROSS PORTIONS OF NORTHWEST
GEORGIA. SCATTERED THUNDERSTORMS EXPECTED ACROSS NORTH AND PORTIONS
OF CENTRAL GEORGIA.

.SYNOPSIS...
A COLD FRONT EXTENDING FROM THE OHIO VALLEY TO THE MID MISSISSIPPI
RIVER VALLEY WILL CONTINUE MOVING SOUTH AND EAST...APPROACHING
NORTHWEST GEORGIA EARLY SATURDAY MORNING.

.PRIMARY HAZARDS...
THE PRIMARY HAZARD FROM ANY SEVERE THUNDERSTORMS THAT DEVELOP WILL
BE STRONG DAMAGING WIND. ISOLATED TORNADOES ARE ALSO POSSIBLE. OTHER
HAZARDS WILL INCLUDE FREQUENT CLOUD TO GROUND LIGHTNING AND HEAVY
RAINFALL.

.DISCUSSION...
DEEP SOUTH AND SOUTHWEST FLOW HAS DEVELOPED ACROSS THE AREA...
ALLOWING INSTABILITY TO INCREASE AHEAD OF THE APPROACHING COLD
FRONT. THIS INCLUDES CAPES OF NEAR 1000 AND LIFTED INDICES NEAR
MINUS 2. IN ADDITION...THERE IS ENOUGH WIND SHEAR TO ALLOW FOR THE
POSSIBILITY OF ISOLATED TORNADOES...ESPECIALLY ACROSS NORTHWEST
GEORGIA. THE PRIMARY LOCATION FOR THUNDERSTORM DEVELOPMENT WILL BE
ACROSS NORTH GEORGIA THIS AFTERNOON AND TONIGHT. THE BEST LOCATION
FOR SEVERE THUNDERSTORMS WILL BE ACROSS NORTHWEST GEORGIA THROUGH
THIS EVENING.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY
THERE IS A CHANCE OF THUNDERSTORMS EACH DAY.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT REQUIRED...BUT SPOTTERS ARE ENCOURAGED TO
SUBMIT REPORTS OF SEVERE WEATHER THROUGH OUR WEBSITE AT WEATHER.GOV.

In the hours before

Special weather statement, Oct 9, 4:27 PM EDT, 3 hours 2 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
427 PM EDT FRI OCT 9 2009

GAZ005>007-092100-
427 PM EDT FRI OCT 9 2009

...SIGNIFICANT WEATHER ALERT FOR 40 MPH WINDS IN GILMER...FANNIN AND
MURRAY COUNTIES UNTIL 500 PM EDT...

AT 427 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM OVER FORT MOUNTAIN STATE PARK...MOVING NORTHEAST
AT 35 MPH.

WIND GUSTS OF 40 MPH ARE LIKELY AS THIS STORM MOVES ACROSS GILMER...
FANNIN AND MURRAY COUNTIES THROUGH 500 PM EDT. SOME LOCATIONS IN THE
PATH OF THE STORM INCLUDE FORT MOUNTAIN STATE PARK...CHATSWORTH...
ETON...CONASAUGA LAKE...COHUTTA WILDERNESS...JONES MILL...HIGDON...
COLWELL...EPWORTH AND MCCAYSVILLE-COPPERHILL.

THESE WIND GUSTS MAY PRODUCE MINOR DAMAGE TO TREE LIMBS AND BLOW
LIGHT...UNSECURED OBJECTS AROUND.
Special weather statement, Oct 9, 4:35 PM EDT, 2 hours 54 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
435 PM EDT FRI OCT 9 2009

GAZ003-092100-
435 PM EDT FRI OCT 9 2009

...SIGNIFICANT WEATHER ALERT FOR 40 MPH WINDS IN CATOOSA COUNTY UNTIL
500 PM EDT...

AT 434 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM OVER INDIAN SPRINGS...MOVING NORTHEAST AT 25 MPH.

WIND GUSTS OF 40 MPH ARE LIKELY AS THIS STORM MOVES ACROSS CATOOSA
COUNTY THROUGH 500 PM EDT. SOME LOCATIONS IN THE PATH OF THE STORM
INCLUDE INDIAN SPRINGS...GRAYSVILLE AND GRAYSVILLE.

THESE WIND GUSTS MAY PRODUCE MINOR DAMAGE TO TREE LIMBS AND BLOW
LIGHT...UNSECURED OBJECTS AROUND.

The office that day

Everything else NWS Atlanta, GA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 9, 6:27 PM EDTSevere Thunderstorm WarningFFCDade, Walker63 min
Oct 9, 7:47 PM EDTSevere Thunderstorm WarningFFCChattooga, Dade, Walker43 min

Nearby

Severe Thunderstorm Warnings in Georgia, 2009Every severe thunderstorm warning in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.